Dr. Gott, Dec. 1, 2008
Dear Dr. Gott: My son has bumps on his head. They itch and break open. He has had them for three years, and once a year he sees a skin doctor who told him he had folliculitis. He has been put on ampicillin daily. It helps, but if he stops, they come back.
My son is now 24 years old, and I am worried that he will have long-term effects from taking ampicillin for so long. We have tried lots of herbs, tea tree oil and liquid silver, but nothing seems to work. I have noticed that you say Vicks is good for fungus, but you recommend it only for nail fungus. Is there anything else that can be done for him?
Dear reader: Folliculitis is an inflammation of one or more the hair follicles. It can occur anywhere on the body and is usually the result of shaving, friction from clothing or blockage of the follicle. Most cases are caused when staph bacteria enter the skin, but some cases are caused by a fungus.
Symptoms include itching, rash and pimples or pustules that may crust over. Treatment often consists of topical or oral antibiotics (if bacteria are the cause) or antifungal medication. Hot, moist compresses may help drain infected pus and fluids from areas with extensive infection. Folliculitis may recur but often responds well to treatment.
Your son doesn’t appear to have a fungal infection if he is responding well to antibiotic therapy. He seems to have a rather severe case in that it returns immediately after stopping medication.
I recommend your son return to the dermatologist and request that samples be taken of his lesions for further testing. In this way, the exact cause can be identified, and he can get proper treatment to eliminate the bacteria thoroughly rather than just keep it in check, which appears to be what the ampicillin is doing.
As for long-term effects from the ampicillin, I don’t believe it will harm your son, but it will not help him, either. The longer he continues to take the antibiotic, the more resistant the folliculitis will become. Overuse and misuse of antibiotics cause resistant bacteria, leading to more harmful strains. This is not to say that your son is either overusing or misusing the medication, but I believe that over time, it will eventually stop being effective, and he will be left with a severe condition.
Your son many benefit from a second opinion by another dermatologist, who can provide a fresh view of the situation. Perhaps your son doesn’t have folliculitis or has an unusual variation. This second opinion can likely shed new light and provide new options.
To give you related information, I am sending you a copy of my Health Report “Medical Specialists.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, Ohio, 44092. Be sure to mention the title.
Doctor Gott is a retired physician and the author of the book “Dr. Gott’s No Flour, No Sugar Diet,” available at most chain and independent bookstores, and the recently published “Dr. Gott’s No Flour, No Sugar Cookbook.”
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.
Newspaper Enterprise Assn.
By David Shaw email@example.com BOONE ó It’s a good thing Appalachian State isn’t too picky about how it wins ballgames.... read more